MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 85/80; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 85/80; NAIL, FIXATION, BONE
Model Number 71677085
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: case (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery was performed on (b)(6) 2021, an intertan 11.5mm x 20cm 125d nail failed due to a cut out and the lag/comp screws were backing out despite being locked in the case.This adverse event was solved by a revision surgery performed on (b)(6) 2021.Patients current health status is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.The images provided were reviewed and the migration was confirmed.The clinical/medical investigation concluded that, this case reports that post-operative x-rays revealed that lag/ compression screw backed out of the intertan nail.It was communicated via e-mail that a revision surgery has not been performed for the patient.Details regarding the patient¿s weight-bearing status, medical history, bone quality, fall/trauma history, and other additional clinically relevant information have not been provided.X-ray photo examples were provided via e-mail; these x-ray images are not directly from this case, but encompass the issue observed in other similar complaint cases that have been already lodged.The x-ray examples provided demonstrate the lag screw and compression screw have backed out.Based on the limited information provided the clinical root cause of the report issue could not be determined.The provided example images were reviewed and confirm the reported however, they are examples from multiple subjects, so a specific root cause could not be concluded.The initial placement of the lag and compression screws within the femoral head, reduction and stability of the fracture, or user technique and cannot be ruled out as contributing factors of the reported screws backing out.The intertan nail is implantable; however, we cannot rule out the potential risk of irritation, discomfort, inflammation, pain, micro-motion, and/or migration of the screws.No further clinical/medical assessment is warranted at this time.A review of the complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as surgical technique, bone degeneration, fit/sizing, lack of ingrowth and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.The images provided were reviewed and the migration was confirmed.The clinical/medical investigation concluded that, this case reports that one month following implantation of the intertan system a revision surgery was performed due to the screws backing out despite being locked in the case.X-ray photo examples were provided via e-mail; these x-ray images are not directly from this case, but encompass the issue observed in other similar complaint cases that have been already lodged.The x-ray examples provided demonstrate the lag screw and compression screw have backed out.The provided customer feedback form noted that of the intertan nails implanted ¿almost all are done by trainees, and non-trainee registrars.¿ the current health of the patient is unknown.Based on the limited information provided the clinical root cause of the report issue could not be determined.The provided example images were reviewed and confirm the reported however, they are examples from multiple subjects, so a specific root cause could not be concluded.The initial placement of the lag and compression screws within the femoral head, reduction and stability of the fracture, or user technique and cannot be ruled out as contributing factors of the reported screws backing out.The patient impact beyond the report revision could not be determined.No further clinical/medical assessment is warranted at this time.A review of the complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as surgical technique, bone degeneration, fit/sizing, lack of ingrowth and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG/COMP SCREW KIT 85/80
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
brooks rd. 1450
memphis TN
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin
austin, TX 78735
5123913905
MDR Report Key12430954
Report Number1020279-2021-06741
Device Sequence Number17483058
Product Code JDS
UDI-Device Identifier03596010563293
UDI-Public03596010563293
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71677085
Device Catalogue Number71677085
Device Lot Number19GT24298
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer10/12/2021
11/15/2021
Initial Report FDA Received Date09/06/2021
Supplement Report FDA Received Date10/13/2021
11/16/2021
Date Device Manufactured07/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown